Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 123, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 16, 2002, 6:45 PM EDT for Schoharie County, New York. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 16, 2002, 6:45 PM EDT (22:45 UTC)
- Expired
- Aug 16, 2002, 7:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Schoharie County, NY
The radar
The Albany radar (KENX), 31 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 6:56 PM EDT | Thunderstorm Wind | Gallupville, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 1:55 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1212 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
733
WUUS51 KALY 162245
SVRALY
NYC095-162330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
645 PM EDT FRI AUG 16 2002
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SCHOHARIE COUNTY IN EASTERN NEW YORK
* UNTIL 730 PM EDT
* AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR COBLESKILL...MOVING EAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
COBLESKILL AT 650 PM EDT
CENTRAL BRIDGE AT 720 PM EDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.
$$
LAT...LON 4256 7448 4267 7463 4278 7451 4278 7428
4274 7431 4271 7425What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:30 PM EDT, 4 hours 15 minutes earlier.
Area forecast discussion, Aug 16, 2:30 PM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 230 PM EDT FRI AUG 16 2002 .DISC...MARGINAL SVR WEATHER POTENTIAL THIS AFTERNOON AS STORMS POP IN WARM MOIST AIRMASS ACROSS THE FORECAST AREA. MODELS CONTINUE IN REASONABLE AGREEMENT ON PASSAGE OF WEAK COLD FRONT SUNDAY. THAT SHOULD FINALLY BREAK THE HOT HUMID SPELL. .XTND FCST...H5 JET SETTLES A LITTLE FURTHER SOUTH NEXT WEEK AND SUPRESSES HOT RIDGE. NERN US REMAINS UNDER H5 CONVERGENCE FOR FIRST PART OF WEEK...SO EXPECT DRY...PLEASANT WX THRU WED...WITH TEMPS RIGHT AROUND NORMAL. NEXT WAVE PUSHES ACROSS REGION ON THU...SO WILL INCLUDE CHC TSRA. .HYDROLOGICAL STATUS...DROUGHT CONTINUES...BUT A FEW PLACES WILL GET BRIEF HEAVY RAINS WITH THUNDERSTORMS. .ALY...NONE. SHORT TERM...WESTERGARD LONG TERM...CEMPA
In the hours before
Special weather statement, Aug 16, 5:51 PM EDT, 54 minutes before
NYZ041-050-162230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 551 PM EDT FRI AUG 16 2002 ...A STRONG THUNDERSTORM IN SARATOGA COUNTY... AT 551 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF BALLSTON SPA...OR 9 MILES SOUTHWEST OF SARATOGA SPRINGS...MOVING EAST AT 30 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... SARATOGA LAKE AND SARATOGA SPRINGS AT 600 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Special weather statement, Aug 16, 6:11 PM EDT, 34 minutes before
NYZ047-162300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 611 PM EDT FRI AUG 16 2002 ...A STRONG THUNDERSTORM IN SCHOHARIE COUNTY... AT 611 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF SUMMIT...OR 11 MILES SOUTH OF COBLESKILL...MOVING EAST AT 15 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... NORTH BLENHEIM AT 620 PM EDT... BREAKABEEN AT 625 PM EDT... MIDDLEBURGH AT 640 PM EDT... LIVINGSTONVILLE AND SCHOHARIE AT 645 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Local storm report, Aug 16, 6:16 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
616 PM EDT FRI AUG 16 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM BALLSTON SPA NY WIND DAMAGE
08/16/02 SARATOGA TREE BLOWN DOWN
0250 PM SARATOGA LAKE NY WIND DAMAGE
08/16/02 SARATOGA TREE DOWN AND BOAT
CAPSIZED BY WIND ON THE
LAKE
0259 PM ROUND LAKE NY WIND DAMAGE
08/16/02 SARATOGA BOAT CAPSIZED BY WIND
0300 PM MALTA NY WIND DAMAGE
08/16/02 SARATOGA TREE DOWN
0310 PM STILLWATER NY WIND DAMAGE
08/16/02 SARATOGA TREES ON HOUSE
0315 PM FT EDWARD NY WIND DAMAGE
08/16/02 WASHINGTON LAW ENFORCEMENT REPORT
POWER LINES DOWN
0320 PM ROTTERDAM NY WIND DAMAGE
08/16/02 SCHENECTADY LAW ENFORCEMENT REPORT OF
TREES DOWN
0330 PM SCHENECTADY NY WIND DAMAGE
08/16/02 SCHENECTADY LAW ENFORCEMENT REPORTS
TREES AND WIRES AND DOWN
0330 PM CLIFTON PARK NY WIND DAMAGE
08/16/02 SARATOGA LAW ENFORCEMENT REPORTS
TREES AND WIRES DOWN
0345 PM PITTSTOWN NY WIND DAMAGE
08/16/02 RENSSELAER LAW ENFORCEMENT REPORTS
TREE AND WIRES DOWN
0345 PM JOHNSONVILLE NY WIND DAMAGE
08/16/02 RENSSELAER LAW ENFORCEMENT REPORTS
TREES AND WIRES DOWN
0445 PM WINDHAM NY WIND DAMAGE
08/16/02 GREENE LAW ENFORCEMENT REPORTS
TREES AND WIRES DOWN
0548 PM ADAMS MA FLOODING
08/16/02 BERKSHIRE LAW ENFORCEMENT REPORTS
FLOODING ON ROUTE 8.
0615 PM ADAMS MA
08/16/02 BERKSHIRE HOUSE STRUCK BY LIGHTNING.
NNNNSpecial weather statement, Aug 16, 6:23 PM EDT, 22 minutes before
NYZ040-162315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 623 PM EDT FRI AUG 16 2002 ...A STRONG THUNDERSTORM IN MONTGOMERY COUNTY... AT 623 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF FULTONVILLE...OR 5 MILES SOUTHWEST OF FONDA... MOVING EAST AT 15 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... GLEN AT 630 PM EDT... TRIBES HILL AT 635 PM EDT... FORT JOHNSON AT 650 PM EDT... MINAVILLE AT 655 PM EDT... AMSTERDAM AT 700 PM EDT... HAGAMAN AT 710 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Special weather statement, Aug 16, 6:33 PM EDT, 12 minutes before
NYZ047-162300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 633 PM EDT FRI AUG 16 2002 ...ANOTHER STRONG THUNDERSTORM IN SCHOHARIE COUNTY... AT 633 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHWEST OF SCHOHARIE...OR 7 MILES EAST OF COBLESKILL...MOVING EAST AT 5 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... SCHOHARIE AND CENTRAL BRIDGE AT 650 PM EDT GALLUPVILLE AT AT 655 PM EDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Local storm report, Aug 16, 6:34 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
634 PM EDT FRI AUG 16 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM BALLSTON SPA NY WIND DAMAGE
08/16/02 SARATOGA TREE BLOWN DOWN
0250 PM SARATOGA LAKE NY WIND DAMAGE
08/16/02 SARATOGA TREE DOWN AND BOAT
CAPSIZED BY WIND ON THE
LAKE
0252 PM STILLWATER NY
08/16/02 SARATOGA HOUSE HIT BY LIGHTNING
0259 PM ROUND LAKE NY WIND DAMAGE
08/16/02 SARATOGA BOAT CAPSIZED BY WIND
0300 PM MALTA NY WIND DAMAGE
08/16/02 SARATOGA TREE DOWN
0310 PM STILLWATER NY WIND DAMAGE
08/16/02 SARATOGA TREES ON HOUSE
0315 PM FT EDWARD NY WIND DAMAGE
08/16/02 WASHINGTON LAW ENFORCEMENT REPORT
POWER LINES DOWN
0320 PM ROTTERDAM NY WIND DAMAGE
08/16/02 SCHENECTADY LAW ENFORCEMENT REPORT OF
TREES DOWN
0330 PM CLIFTON PARK NY WIND DAMAGE
08/16/02 SARATOGA LAW ENFORCEMENT REPORTS
TREES AND WIRES DOWN
0330 PM SCHENECTADY NY WIND DAMAGE
08/16/02 SCHENECTADY LAW ENFORCEMENT REPORTS
TREES AND WIRES AND DOWN
0345 PM JOHNSONVILLE NY WIND DAMAGE
08/16/02 RENSSELAER LAW ENFORCEMENT REPORTS
TREES AND WIRES DOWN
0345 PM PITTSTOWN NY WIND DAMAGE
08/16/02 RENSSELAER LAW ENFORCEMENT REPORTS
TREE AND WIRES DOWN
0445 PM WINDHAM NY WIND DAMAGE
08/16/02 GREENE LAW ENFORCEMENT REPORTS
TREES AND WIRES DOWN
0502 PM ROCKINGHAM VT .75 INCH HAIL
08/16/02 WINDHAM DIME SIZE HAIL
0548 PM ADAMS MA FLOODING
08/16/02 BERKSHIRE LAW ENFORCEMENT REPORTS
FLOODING ON ROUTE 8.
0615 PM ADAMS MA
08/16/02 BERKSHIRE HOUSE STRUCK BY LIGHTNING.
NNNNThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:18 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga | 57 min |
| Aug 16, 3:13 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Schenectady | 62 min |
| Aug 16, 3:15 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer, Washington | 45 min |
| Aug 16, 3:31 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga | 29 min |
| Aug 16, 4:00 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 30 min |
| Aug 16, 4:14 PM EDT | Severe Thunderstorm Warning | ALY | Greene | 46 min |
| Aug 16, 4:31 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 29 min |
| Aug 16, 4:49 PM EDT | Flash Flood Warning | ALY | Rensselaer | 4 hr |
| Aug 16, 6:03 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga | 57 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.